What is the active ingredient in aspirin?
How does aspirin work?
COX also plays a role in cessation of bleeding. Blood clotting is the result of a complex mechanism which involves many different cells, including a type known as platelets. When blood vessels are damaged or are diseased, platelets clump together over the hole or vessel tear to facilitate repair. COX activates a chemical known as thromboxane A2 that causes platelets to stick together to form a ‘plug’ over the damaged area. The aggregation of platelets (plug), in concert with the clotting process, results in a fibrin clot which stops bleeding and aids repair of the blood vessel. Aspirin inhibits COX and reduces the ability of the platelets to form a plug. This is why aspirin is known as a ‘blood thinner’ or anti-platelet agent.
What is the reason for using only a 100mg dosage in the trial?
Are there any risks with taking aspirin?
All medications have the potential to cause adverse effects, and aspirin is no exception. Aspirin has risks related to its actions on prostaglandins and platelets. In addition to causing fever, inflammation and pain, prostaglandins form a layer on the stomach wall to protect it from harsh stomach acid. Aspirin inhibits the action of prostaglandins and hence there is a risk of this layer thinning. If the layer becomes too thin stomach acid can erode the wall of the stomach and form an ulcer. Others side effects of aspirin are related to its action on platelets.
Aspirin’s anti-platelet or blood thinning effect leads to a delay in blood clotting. This means that if you bleed and are taking aspirin, the bleeding may take longer to stop. Symptoms of this longer bleeding time are potentially bruises, blood in the stools (due to a stomach bleed), or in the worst case a bleed into the brain (cerebral hemorrhage or a bleeding stroke). These adverse effects are risks. Although some people do unfortunately experience them, not everyone that takes aspirin experiences adverse effects. For more information on the effects of aspirin click here.
What are the long term effects of taking aspirin?
Prolonged use of aspirin at higher doses can cause stomach ulcers, and can also prolong bleeding. The low-dose form of aspirin (100mg) used in the ASPREE study reduces the risk of developing stomach ulcers, while also having the potential to provide therapeutic benefit (in a primary prevention context).
Will 100mg of aspirin cause tinnitus (ringing in the ears)?
There is NO evidence that low dose aspirin (100mg) causes tinnitus. There is evidence that long term, high dose aspirin (>500mg daily) can cause tinnitus in some people and this is reversible once the treatment is stopped or the dose is lowered.
If I experience stomach discomfort during the study, can I take medication to counteract the discomfort?
From our initial studies we estimate that only 20% of abdominal pain experienced by study participants is actually due to aspirin. In the event that you experience stomach discomfort during your participation in the study, please notify your provider and seek his/her recommendation.
It may be appropriate for you to cease your study medication temporarily (it may be aspirin or it may be placebo) to see whether the stomach discomfort or other adverse effect subsides, and if it doesn’t, then the discomfort is most likely not due to the study medication. It would then be appropriate to try study medication again, which is called a ‘re-challenge’.
What is the difference between aspirin and Warfarin?
Aspirin and Warfarin are both involved in preventing clots forming inappropriately. However they have very different actions. Aspirin inhibits platelets which are involved in the first steps of blood clotting. It will delay clotting but the body is still able to form clots in an emergency.
Warfarin on the other hand, inhibits clotting factors that are involved in later more critical steps of blood clotting. If someone has a bleed while on warfarin it can be very difficult to stop and they will require medical assistance. Due to the potency of warfarin it can only be taken if prescribed by a provider or specialist and the concentration in the blood must be closely monitored. Aspirin, by comparison, is readily available over the counter. Furthermore, due to the potency of warfarin it is only prescribed for conditions that are very likely to cause inappropriate clots, for example in the case of Atrial Fibrillation or the presence of an artificial heart valve.
Does aspirin react with other drugs?
Aspirin belongs to a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). If you take a number of NSAIDs at the same time the side effects can be cumulative. For this reason, if you are taking regular NSAIDs we ask you to speak with your GP about their use and potential alternatives.
I take paracetamol, is that the same as aspirin? Is it OK to take paracetamol and my study medication at the same time?
Paracetamol and aspirin are two different classes of drugs. The study medication is either enteric-coated 100mg of aspirin or a matching placebo (dummy tablet), either of which can be taken at the same time as paracetamol.
It is most important that you take your study medication at the same time each day.